Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 73, NWS State College, PA

June 21, 2001McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 21, 2001, 10:47 PM EDT for McKean County, Pennsylvania. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 10:47 PM EDT (02:47 UTC)
Expired
Jun 21, 2001, 11:45 PM EDT
In force
58 min
Issued by
NWS State College, PA
Area
Whole counties

County McKean County, PA

What was reported inside it

TimeReportWhereRemark
Jun 21, 11:40 PM EDTThunderstorm Wind 50 EEldred, PATrees were down in the town of Eldred and in Keating Township.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 220250
SVRCTP

PAC083-220345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1047 PM EDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY IN PENNSYLVANIA

* UNTIL 1145 PM EDT.

* AT 1046 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF KANE...OR 15 MILES SOUTH OF
  WARREN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KANE AT 1055 PM.
  MARCHBURG AND MOUNT JEWETT AT 1110 PM.
  BRADFORD AND SMETHPORT AT 1120 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY /FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

GARTNER/JUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:05 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 21, 10:05 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
930 PM EDT THU JUN 21 2001

QUICK EVENING UPDATE. ONCE AGAIN LIKE LAST NIGHT...SVR WEATHER
THREAT EVOLVING INTO A HEAVY RAIN POTENTIAL. SPORADIC FLASH FLOOD
WARNINGS ALREADY HAVE BEEN ISSUED. WILL BE ISSUING A FLASH FLOOD
WATCH FOR WESTERN COUNTIES AND NORTHWEST MOUNTAINS BASED ON OBSERVED
RAFL AND MOSAIC OF RADAR. MORE HEAVY TSRA MOVING WILL BE MOVING INTO
THE WATCH AR{EA.

.CTP...FLASH FLOOD WATCH OVERNIGHT PAZ004-005-010-011-017-024-033.

JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:12 PM EDTSevere Thunderstorm WarningCTPClinton63 min
Jun 21, 10:16 PM EDTFlash Flood WarningCTPFranklin3 hr
Jun 21, 10:32 PM EDTSevere Thunderstorm WarningCTPElk58 min
Jun 21, 10:34 PM EDTSevere Thunderstorm WarningCTPClearfield71 min
Jun 21, 10:44 PM EDTFlash Flood WarningCTPClearfield4 hr
Jun 21, 10:52 PM EDTFlash Flood WarningCTPWarren113 min
Jun 21, 11:25 PM EDTSevere Thunderstorm WarningCTPCameron65 min
Jun 22, 1:09 AM EDTFlash Flood WarningCTPFranklin66 min
Jun 22, 2:36 AM EDTFlash Flood WarningCTPNorthumberland114 min
Jun 22, 3:09 AM EDTSevere Thunderstorm WarningCTPColumbia, Montour36 min
Jun 22, 11:30 AM EDTSevere Thunderstorm WarningCTPYork60 min
Jun 22, 1:42 PM EDTFlash Flood WarningCTPYork3 hr
Jun 22, 4:05 PM EDTSevere Thunderstorm WarningCTPLancaster25 min
Jun 22, 4:30 PM EDTFlash Flood WarningCTPDauphin, York3 hr
Jun 22, 4:41 PM EDTSevere Thunderstorm WarningCTPYork49 min
Jun 22, 5:18 PM EDTSevere Thunderstorm WarningCTPLancaster27 min
Jun 22, 5:23 PM EDTTornado WarningCTPLancaster37 min
Jun 22, 5:41 PM EDTSevere Thunderstorm WarningCTPHuntingdon64 min
Jun 22, 5:57 PM EDTTornado WarningCTPLancaster33 min
Jun 22, 6:11 PM EDTFlash Flood WarningCTPLancaster3 hr
Jun 22, 7:30 PM EDTFlash Flood WarningCTPYork6 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.